Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 33, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 16, 2003, 1:24 AM CDT for Labette County, Neosho County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2003, 1:24 AM CDT (06:24 UTC)
- Expired
- Apr 16, 2003, 2:00 AM CDT
- In force
- 36 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Labette County, KS, Neosho County, KS
The radar
The Tulsa radar (KINX), 134 km from the middle of the area, began a volume at 06:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 11:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 6.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2736 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 160624
SVRICT
KSC099-133-160700-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
123 AM CDT WED APR 16 2003
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NEOSHO COUNTY IN SOUTHEAST KANSAS
LABETTE COUNTY IN SOUTHEAST KANSAS
* UNTIL 200 AM CDT.
* AT 123 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES NORTHEAST OF INDEPENDENCE...OR ABOUT 16
MILES NORTH OF COFFEYVILLE...MOVING NORTHEAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE
NEAR THAYER AROUND 140 AM CDT...
NEAR GALESBURG AROUND 145 AM CDT...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
WINDS UP TO 60 MILES AN HOUR...
THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS OF UP TO 65 MPH
IN MONTGOMERY COUNTY.
THIS IS A DANGEROUS STORM. SEEK A STURDY SHELTER IMMEDIATELY
REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR NEOSHO
AND LABETTE COUNTIES UNTIL 200 AM CDT.
LAT...LON 3725 9551 3731 9531 3735 9522 3740 9509
3766 9551
$$
/EKSTER
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:37 PM CDT, 9 hours 47 minutes earlier.
Area forecast discussion, Apr 15, 3:37 PM CDT, 9 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 337 PM CDT TUE APR 15 2003 THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE CHANCES OF SEVERE WEATHER TONIGHT, WITH MORE POSSIBLE ON FRIDAY INTO SATURDAY. LATEST SURFACE OBSERVATIONS INDICATE THE DRY LINE IS ORGANIZING ACROSS WEST CENTRAL KANSAS. ALTHOUGH ELEVATED LIGHT RAIN SHOWERS ARE BREAKING OUT, A SUBSTANTIAL CAP WILL REMAIN IN PLACE UNTIL EVENING TO PREVENT ANY SURFACE BASED STORMS IN OUR AREA. ALTHOUGH SURFACE MOISTURE IS SHALLOW, A VERY STRONG LOW PRESSURE WILL PUSH INTO NORTHWEST KANSAS. THIS WILL SEND THE DRYLINE SURGING INTO CENTRAL KANSAS THIS EVENING. VERY COLD TEMPERATURES WILL QUICKLY GET RID OF THE CAP. SURFACE WINDS ARE PROGGED TO BACK EAST OF THE DRYLINE TOWARD EVENING. WINDS ALOFT ARE VERY STRONG, AS 70 TO 80 KNOTS IS PROGGED AT 500 MB AT 02Z. THEREFORE, EXPECT SUPERCELL THUNDERSTORMS TO RAPIDLY DEVELOP ON THE DRYLINE, AND MOVE QUICKLY NORTH NORTH NORTHEAST AT 45 TO 60 MPH WITH SUCH STRONG WINDS ALOFT. OBVIOUSLY, A FEW TORNADOES WILL BE POSSIBLE ON THE DRYLINE WITH SUCH WIND SHEAR. THIS AREA WOULD BE MAINLY TO THE WEST OF THE KANSAS TURNPIKE. THEREAFTER, WITH SUCH STRONG LINEAR FORCING, A SQUALL LINE WILL DEVELOP, WITH STRONG DAMAGING WINDS THE PRIMARY THREAT. WILL ALSO CONTINUE THE WIND ADVISORY THROUGH TONIGHT. FOR TOMORROW THE PRIMARY THREAT WILL SWITCH TO VERY STRONG WINDS. AS THE LOW MOVES EASTWARD INTO NORTHEAST KANSAS, STRONG WEST TO NORTH WEST WINDS WILL WRAP AROUND THE DEEP LOW PRESSURE SYSTEM. WILL SEE WIND GUSTS TO AROUND 50 MPH. ALSO, MAY SEE SOME WIDELY TO SCATTERED LIGHT RAIN SHOWERS WRAP AROUND THE STORM SYSTEM. COOLER AIR WILL COME INTO THE REGION WEDNESDAY NIGHT. EXPECT LOWS TO DROP INTO THE 30S TO LOWER 40S. A RATHER SEASONABLE AFTERNOON WILL BE SEEN ACROSS THE AREA ON THURSDAY. HOWEVER MAY SEE SOME ELEVATED THUNDERSTORMS DEVELOP VERY LATE THURSDAY NIGHT, AS MOISTURE RETURNS. THE NEXT POTENT UPPER LEVEL DISTURBANCE WILL MOVE OFF THE PACIFIC OCEAN. ANOTHER STRONG DRYLINE WILL SETUP ACROSS THE REGION ON FRIDAY. THE POTENTIAL FOR MORE SEVERE WEATHER WILL EXIST, AND WINDS ALOFT WILL ONCE AGAIN BE VERY STRONG. JUST DEPENDS ON HOW DEEP THE SURFACE MOISTURE WILL BE. POTENTIAL FOR MORE SEVERE WEATHER ON SATURDAY ACROSS EASTERN KANSAS, IF THE SLOWER ECMWF VERIFIES. THEREAFTER, DRY AND SEASONABLE WEATHER IS EXPECTED FOR THE NEXT FEW DAYS. FCSTID =8/FRANK ICT 55 70 38 65 / 80 20 0 0 HUT 54 68 36 63 / 80 20 0 0 EWK 55 69 37 64 / 80 20 0 0 EQA 56 70 38 65 / 80 20 0 0 WLD 56 72 40 67 / 80 20 0 0 RSL 53 62 33 61 / 80 30 0 0 GBD 53 63 33 62 / 80 30 0 0 SLN 54 66 35 62 / 80 30 0 0 MPR 55 69 37 64 / 80 20 0 0 CFV 58 72 41 67 / 80 20 0 0 CNU 58 71 40 66 / 80 20 0 0 K88 58 71 39 65 / 80 20 0 0 .ICT... KS...WIND ADVISORY THROUGH WEDNESDAY KSZ032>033...KSZ047>053...KSZ067>072...KSZ082>083...KSZ091>096...KSZ0 98>100.
Hazardous weather outlook, Apr 15, 6:55 PM CDT, 6 hours 29 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 655 PM CDT TUE APR 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WITH THE CAPABILITY FOR STRONG WINDS ARE POSSIBLE TONIGHT. A DRY LINE WHICH IS CURRENTLY SITUATED ACROSS WESTERN KANSAS IS PROJECTED TO SLOWLY PROGRESS TO THE EAST THROUGH THE NIGHT. A LINE OF THUNDERSTORMS HAS DEVELOPED ACROSS WESTERN KANSAS. THESE STORMS WILL MOVE EAST ACROSS THE REGION TONIGHT, WITH THE CAPABILITY OF PRODUCING DAMAGING WINDS. HOWEVER, THE MODELS SHOW SOME WINDS SHEAR, SO ISOLATED TORNADOES CANNOT BE RULED OUT. ON A SECONDARY NOTE, A WIND ADVISORY REMAINS IN EFFECT FOR CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS THRU THE NIGHT. SEE THE NON PRECIPITATION WEATHER PRODUCT, NPWICT, FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG WESTERLY WINDS ARE LIKELY ON WEDNESDAY, WHICH HAS PROMPTED THE CONTINUATION OF A WIND ADVISORY. THERE WILL ALSO BE ANOTHER CHANCE OF THUNDERSTORMS FROM FRIDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS SHOULD BE READY FOR ACTIVATION TONIGHT, ESPECIALLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM CHANCE/FRANK
In the hours before
Special weather statement, Apr 15, 9:17 PM CDT, 4 hours 7 minutes before
KSZ047-050-051-067-068-082-083-091-092-160235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 917 PM CDT TUE APR 15 2003 ...TORNADO WATCH #123 HAS BEEN CANCELLED FOR BARTON, RENO, RICE, MCPHERSON, RENO, KINGMAN, HARPER, SUMNER, SEDGWICK, AND HARVEY... SHOWERS AND EMBEDDED THUNDERSTORMS HAVE WEAKENED CONSIDERABLY THIS EVENING AND ARE BELOW SEVERE LIMITS. THEREFORE, TORNADO WATCH #123 HAS BEEN CANCELLED. COX
Special weather statement, Apr 15, 9:40 PM CDT, 3 hours 44 minutes before
KSZ047-050-051-067-068-082-083-091-092-160240- SPECIAL WEATHER STATEMENT...CORRECTED TO INCLUDE MARION NATIONAL WEATHER SERVICE WICHITA KS 940 PM CDT TUE APR 15 2003 ...TORNADO WATCH #123 HAS BEEN CANCELLED FOR BARTON, RENO, RICE, MARION, MCPHERSON, RENO, KINGMAN, HARPER, SUMNER, SEDGWICK, AND HARVEY... SHOWERS AND EMBEDDED THUNDERSTORMS HAVE WEAKENED CONSIDERABLY THIS EVENING AND ARE BELOW SEVERE LIMITS. THEREFORE, TORNADO WATCH #123 HAS BEEN CANCELLED. COX
Special weather statement, Apr 15, 9:42 PM CDT, 3 hours 42 minutes before
KSZ047-050>052-067-068-082-083-091-092-160242- SPECIAL WEATHER STATEMENT...CORRECTED TO INCLUDE MARION NATIONAL WEATHER SERVICE WICHITA KS 942 PM CDT TUE APR 15 2003 ...TORNADO WATCH 123 HAS BEEN CANCELLED FOR BARTON, RENO, RICE, MARION, MCPHERSON, RENO, KINGMAN, HARPER, SUMNER, SEDGWICK, AND HARVEY... SHOWERS AND EMBEDDED THUNDERSTORMS HAVE WEAKENED CONSIDERABLY THIS EVENING AND ARE BELOW SEVERE LIMITS. THEREFORE, TORNADO WATCH 123 HAS BEEN CANCELLED. COX
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 10:55 PM CDT | Severe Thunderstorm Warning | ICT | Reno, Rice | 50 min |
| Apr 15, 11:27 PM CDT | Tornado Warning | ICT | Ellsworth, Rice | 33 min |
| Apr 16, 12:18 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 27 min |
| Apr 16, 12:55 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.